Hail, Montgomery
- When
- May 31, 4:17 PM EST to 4:30 PM EST
- Where
- Montgomery County, Ambler
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.167, -75.217
Large hail fell in a swath across extreme southeast Montgomery County from Ambler Borough to Upper Moreland Township. Golf ball size hail fell in Upper Dublin and Upper Moreland Townships.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Large hail fell in a swath across extreme southeast Montgomery County from Ambler Borough to Upper Moreland Township. Golf ball size hail fell in Upper Dublin and Upper Moreland Townships. Quarter size hail fell in Ambler Borough and Maple Glen (Horsham Township). Dime size hail fell in Willow Grove.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 31, 1:55 PM EST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 255 PM EDT FRI MAY 31 2002 DISC: WW ISSUED FOR NRN COUNTIES UNTIL 8 PM. ZONES WILL BE MOVING SHORTLY. ACTIVITY SHOULD BE DEVELOPING FARTHER SOUTH TO END OF CFA LATER ON THIS AFTERNOON SO UPDATES MAY BE COMING OVER THE NEXT HOUR OR TWO. OTHERWISE...CONVECTIVE ACTIVITY WILL BE OFF THE COAST LATE THIS EVENING AND SKIES BEGIN TO CLEAR. FRONT PUSHES S THRU AREA BUT HANDS UP JUST TO S OF US LATE SAT. MEANWHILE SECONDARY FRONT APPROACHES LATE SAT WITH JUST SOME LIGHT SHOWERS/SPRINKLES IN NRN HALF OF CFA. WINDS INITIALLY GUST FROM NW LATE THIS EVENING THEN SETTLE DOWN OVERNIGHT. OTHERWISE...SEE YA FCSTID = 16 MPO 57 81 57 76 / 60 10 20 20 ABE 57 81 57 76 / 40 10 20 20 RDG 57 81 57 76 / 40 10 20 20 PHL 63 85 64 81 / 40 10 20 20 12N 57 81 57 76 / 60 10 20 20 SMQ 62 84 62 79 / 40 10 20 20 TTN 62 84 62 79 / 40 10 20 20 MIV 64 85 64 79 / 40 10 10 20 ACY 64 78 63 70 / 40 10 10 20 ILG 63 86 63 81 / 40 10 20 20 DOV 64 85 64 79 / 40 10 10 20 GED 64 85 64 79 / 40 10 10 20 ESN 64 85 64 79 / 40 10 10 20 .PHI... DE...NONE. MD...NONE. NJ...NONE...SVR TSTM WATCH SUSSEX AND WARREN COUNTIES TIL 8 PM PA...NONE...SVR TSTM WATCH CARBON MONROE AND NORTHAMPTON UNTIL 8 PM EBERWINE
NJZ001-007-PAZ054-055-062-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 250 PM EDT FRI MAY 31 2002 ...SEVERE THUNDERSTORM WATCH UNTIL 8 PM THIS EVENING... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH VALID UNTIL 8 PM THIS EVENING FOR NORTHERN PENNSYLVANIA AND EXTREME NORTHWEST NEW JERSEY. WITHIN OUR FORECAST AREA...THE WATCH INCLUDES CARBON...MONROE...AND NORTHAMPTON COUNTIES IN PENNSYLVANIA...AND SUSSEX AND WARREN COUNTIES IN NEW JERSEY. A COLD FRONT FROM THE WEST WAS MOVING ACROSS NEW YORK STATE AND PENNSYLVANIA THIS AFTERNOON...AND INTO THE VERY WARM AND HUMID AIRMASS OVER OUR REGION. SHOWERS AND THUNDERSTORMS HAD DEVELOPED IN NEW YORK STATE AND OVER NORTHERN PENNSYLVANIA AND WERE MOVING EAST. THE BIGGEST THREAT FROM THESE STORMS IS DAMAGING WINDS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH...AND HAIL 3/4 INCH OR GREATER IN DIAMETER...IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. IF YOU WILL BE OUTSIDE THIS AFTERNOON AND EVENING...KEEP AN EYE TO THE SKY AND AN EAR TO THE WEATHER RADIO. LISTEN FOR LATER FORECASTS AND STATEMENTS...AS WELL AS POSSIBLE WARNINGS. KRAUS
The Philadelphia radar (KDIX), 73 km away, was scanning. The volume nearest the first event began at 21:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299984.